Ohio, 2002

Hail and Damaging Winds in Ohio, May 31, 2002

May 31, 2002 · NWS PBZ · 14 events in 9 counties and zones

7 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 2:08 PM EST, 2 hours 22 minutes before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 2:12 PM EST, 2 hours 18 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS
Special weather statement, May 31, 4:01 PM EST, 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

The radar

The Pittsburgh radar (KPBZ), 83 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 31, 4:30 PM EST
Where
Carroll County, Malvern
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -81.183

Hail, Carroll

When
May 31, 4:30 PM EST
Where
Carroll County, Pekin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -81.117

Thunderstorm Wind, Carroll

When
May 31, 4:30 PM EST
Where
Carroll County, Malvern
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.683, -81.183

Thunderstorm winds downed over two dozen large trees, along with several power lines. One of the trees fell onto a mobile home.

Hail, Carroll

When
May 31, 4:53 PM EST
Where
Carroll County, Mechanicstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -80.950

Thunderstorm Wind, Jefferson

When
May 31, 5:10 PM EST
Where
Jefferson County, Steubenville
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.367, -80.617

Thunderstorm winds blew the roof off of a business in Steubenville.

Hail, Jefferson

When
May 31, 5:25 PM EST
Where
Jefferson County, Steubenville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -80.617

Hail, Coshocton

When
May 31, 5:25 PM EST
Where
Coshocton County, Coshocton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -81.850

Hail, Coshocton

When
May 31, 5:35 PM EST
Where
Coshocton County, Wakatomika
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -82.050

Hail, Muskingum

When
May 31, 5:45 PM EST
Where
Muskingum County, Frayszeburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -82.117

Thunderstorm Wind, Harrison

When
May 31, 6:00 PM EST
Where
Harrison County, Freeport
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.200, -81.267

Thunderstorm winds downed several large trees and power lines.

Thunderstorm Wind, Guernsey

When
May 31, 6:30 PM EST
Where
Guernsey County, Old Washington
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.033, -81.433

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Noble

When
May 31, 6:40 PM EST
Where
Noble County, 1 mi NW of Mt Zion
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.883, -81.550

Thunderstorm winds downed several large trees and power lines.

Thunderstorm Wind, Belmont

When
May 31, 6:40 PM EST
Where
Belmont County, Belmont
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.033, -81.033

Thunderstorm wind downed several large trees and power lines.

Thunderstorm Wind, Monroe

When
May 31, 6:42 PM EST
Where
Monroe County, Stafford
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -81.283

Thunderstorm winds downed a few large trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299380, 5299381, 5299382, 5299383, 5299384, 5299385, 5299386, 5299387, 5299388, 5299389, 5299390, 5299391, 5299392, 5299393.